Alert archive / Kansas / Flash Flood Warnings in 2016

Flash Flood Warning 51, NWS Goodland, KS

August 26, 2016Decatur County, Rawlins County, Kansas

NWS Goodland, KS issued this flash flood warning at Aug 26, 2016, 8:53 PM CDT for Decatur County, Rawlins County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2016, 8:53 PM CDT (01:53 UTC)
Expired
Aug 27, 2016, 12:45 AM CDT
In force
4 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Decatur County, KS, Rawlins County, KS

The radar

The Goodland radar (KGLD), 101 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 9:42 PM CDTFLASH FLOODHerndon, KSZERO VISIBILITY IN FOG REPORTED FROM HERNDON TO 3 MILES WEST OF HERNDON. SIX INCHES OF WATER RUNNING ACROSS THE ROAD. DITCHES ABOUT 3 FEET DEEP FULL OF HAIL. LOOKS LIKE IT SNOWED IN PLACES.
Aug 26, 10:18 PM CDTFLASH FLOODOberlin, KSCITY OF OBERLIN REPORTED FLOODING. CITY CREWS ARE ADDRESSING THE FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2016-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2016-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

620 
WGUS53 KGLD 270153
FFWGLD
KSC039-153-270545-
/O.NEW.KGLD.FF.W.0051.160827T0153Z-160827T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
853 PM CDT FRI AUG 26 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DECATUR COUNTY IN NORTHWESTERN KANSAS...
  RAWLINS COUNTY IN NORTHWESTERN KANSAS...

* UNTIL 1245 AM CDT

* AT 846 PM CDT...A TRAINED WEATHER SPOTTER REPORTED FLASH FLOODING
  WEST OF HERNDON WHERE UP TO 6 INCHES OF WATER WAS FLOWING OVER
  COUNTY ROADS. FLASH FLOODING IS ALREADY OCCURRING.  THE
  POSSIBILITY OF FLASH FLOODING EXISTS ELSEWHERE ACROSS EASTERN
  RAWLINS AND WESTERN DECATUR COUNTIES WHERE RADAR ESTIMATED MAXIMUM
  RAINFALL AMOUNTS BETWEEN 1.5 AND 2.0 INCHES WAS INDICATED. HAIL
  WITH A DEPTH OF UP TO SEVERAL INCHES WAS ALSO REPORTED AROUND THE
  ATWOOD AND HERNDON AREAS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  OBERLIN...ATWOOD...HERNDON...LUDELL...DRESDEN...KANONA AND TRAER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 4000 10039 3958 10033 3958 10116 4000 10118

$$

LOCKHART
1 follow-up statement
834 
WGUS73 KGLD 270543
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1243 AM CDT SAT AUG 27 2016

KSC039-153-270546-
/O.EXP.KGLD.FF.W.0051.000000T0000Z-160827T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DECATUR KS-RAWLINS KS-
1243 AM CDT SAT AUG 27 2016

...THE FLASH FLOOD WARNING FOR DECATUR AND RAWLINS COUNTIES WILL
EXPIRE AT 1245 AM CDT...

THE HEAVY RAIN OBSERVED EARLIER THIS EVENING HAS MOVED WELL OUT OF
THE AREA AND MOST OF THE WATER HAS FOUND ITS WAY INTO THE STREAM
CHANNELS.  SOME PONDING OF WATER AND WITHIN CHANNEL RISES MAY STILL
OCCUR OVERNIGHT, BUT FLASH FLOODING OF ROADWAYS AND OTHER LOW LYING
AREAS IS NO LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO
HEED ANY REMAINING ROAD CLOSURES AND DO NOT ATTEMPT TO DRIVE THROUGH
AREAS COVERED BY WATER, WHICH CAN BE ESPECIALLY DANGEROUS AT NIGHT.

LAT...LON 4000 10039 3958 10033 3958 10116 4000 10118

$$

LOCKHART

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 7:08 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 26, 7:08 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
608 PM MDT FRI AUG 26 2016

.SHORT TERM...(This afternoon through Tonight)
Issued at 1142 AM MDT Fri Aug 26 2016

17Z Water Vapor Imagery and RAP analysis indicated two short wave
troughs approaching the area...one system approaching from the
Texas panhandle while the second was currently moving to the east
over northwest Colorado. The latter trough will likely be the
primary trigger for precipitation chances this afternoon and
evening.

Thunderstorm chances will be the primary concern as expected
forcing has been slower than expected...resulting in a significant
delay in precipitation onset across the CWA. Last few scans of
visible satellite show an increase in cumulus ahead of short wave
trough and its sfc reflection...and imagine this more widespread
convective initiation will develop over next 2 hours. How far
east things get remain in question...and have a few doubts if
storms will make a great eastward push...or build south along
instability gradient and into stronger low level waa. Do not
really have a favored solution at this point but will trend PoPs
this evening to more of a compromise unless data leading to a more
preferred solution presents itself. Otherwise as storms end
across the area may see a brief period of clearing...but with
favorable humidity profiles expect fog and stratus to develop
during the overnight hours.

.LONG TERM...(Saturday through Friday)
Issued at 146 PM MDT Fri Aug 26 2016

Theta-e boundary will be draped across the CWA from southwest to
northeast Saturday morning and will remain stationary through the
day. Relatively high mixing ratios and CAPE in the 1000 to 1500 J/Kg
range along and southeast of this boundary will allow thunderstorm
development mainly during the afternoon and will focus in the
eastern and southeastern portions of the CWA where instability is
the highest. Deep layer shear is modest and severe thunderstorms, if
any, will be isolated. Southwest flow aloft becomes southerly as we
head into Sunday. The theta-e boundary will pull northwestward,
allowing moisture to be advected into the region through the
afternoon along the western flank of a broad area of high pressure.
Could see showers and thunderstorms form once more as instability
will be enough to allow afternoon/evening convective development
along a shortwave, especially in eastern portions of the CWA. PoPs
remain in the forecast on Monday with high pressure to the
east/southeast and H5 low pressure just off the northwest Pacific
coast. Pattern remains in place on Tuesday and into early Wednesday,
keeping PoPs in the forecast mainly for eastern portions of the CWA.
High pressure builds into the region on Thursday and Friday with dry
weather expected both days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 526 PM MDT Fri Aug 26 2016

Scattered thunderstorms will move across the MCK and GLD TAF sites
between 01z-03Z bringing MVFR conditions and possible heavy rain
to the TAF sites. Skies will become VFR by 06Z with skies clearing
behind the storms. With clear skies and plenty of low level
moisture along with light winds, there is a possibility of fog and
low clouds developing at both sites between 09Z and 16Z. Have
confined the development of fog and low ceilings to a more brief
time period between 10Z-14Z where intermittent IFR to LIFR
conditions will be present. After 16Z, expect VFR conditions
through the remainder of the TAF period at MCK and GLD.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JRM
LONG TERM...TL
AVIATION...LOCKHART
Hazardous weather outlook, Aug 26, 11:51 AM CDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1051 AM MDT FRI AUG 26 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271700-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1051 AM MDT FRI AUG 26 2016 /1151 AM CDT FRI AUG 26 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FEW STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING. AT THIS TIME...THE BEST CHANCE FOR SEVERE
THUNDERSTORMS WILL BE BETWEEN 2 PM MDT (3 PM CDT) AND 9 PM MDT (10
PM CDT) ALONG AND SOUTH OF A BENKELMAN TO HILL CITY LINE.

THE PRIMARY THREATS WITH THESE STORMS WILL BE LARGE HAIL,
DAMAGING WINDS, AND HEAVY DOWNPOURS.

PATCHY FOG SHOULD DEVELOP AFTER MIDNIGHT TONIGHT. VISIBILITIES
BELOW ONE MILE ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

PATCHY FOG WITH REDUCED VISIBILITY WILL PERSIST SATURDAY MORNING
BEFORE DISSIPATING BY THE LATE MORNING HOURS.

A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE SATURDAY
AND SUNDAY. THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT.

In the hours before

Special weather statement, Aug 26, 6:18 PM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
618 PM CDT FRI AUG 26 2016

KSZ001-002-270000-
CHEYENNE KS-RAWLINS KS-
618 PM CDT FRI AUG 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RAWLINS AND CHEYENNE
COUNTIES IN NORTHWESTERN KANSAS UNTIL 700 PM CDT...

AT 618 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ST. FRANCIS...MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ST. FRANCIS...BIRD CITY...MCDONALD AND WHEELER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3992 10131 3965 10134 3968 10205 3994 10205
TIME...MOT...LOC 2318Z 274DEG 20KT 3981 10177

LOCKHART
Special weather statement, Aug 26, 6:41 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
641 PM CDT FRI AUG 26 2016

KSZ014-028-270000-
LOGAN KS-THOMAS KS-
641 PM CDT FRI AUG 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL THOMAS AND
NORTHEASTERN LOGAN COUNTIES UNTIL 700 PM CDT...

AT 641 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MONUMENT...OR 10 MILES WEST OF OAKLEY...MOVING NORTHEAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OAKLEY...MONUMENT AND MINGO.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 62 AND 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3917 10120 3931 10091 3907 10082 3902 10108
TIME...MOT...LOC 2341Z 241DEG 9KT 3912 10105

LOCKHART
Local storm report, Aug 26, 7:23 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
623 PM MDT FRI AUG 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             WESKAN                  38.86N 101.96W
08/26/2016  E0.50 INCH       WALLACE            KS   TRAINED SPOTTER

&&

BWARREN
Special weather statement, Aug 26, 7:44 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
644 PM MDT FRI AUG 26 2016

KSZ027-028-041-042-270130-
WALLACE KS-GREELEY KS-WICHITA KS-LOGAN KS-
644 PM MDT FRI AUG 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALLACE...
NORTHEASTERN GREELEY...SOUTHWESTERN LOGAN AND NORTHWESTERN WICHITA
COUNTIES UNTIL 730 PM MDT/830 PM CDT/...

AT 644 PM MDT/744 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTH OF WALLACE...OR 8 MILES SOUTHEAST OF
SHARON SPRINGS...MOVING SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WALLACE.

LAT...LON 3877 10177 3893 10172 3888 10128 3854 10144
TIME...MOT...LOC 0044Z 293DEG 19KT 3882 10164

LOCKHART
Local storm report, Aug 26, 7:48 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
648 PM MDT FRI AUG 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             5 WNW ATWOOD            39.84N 101.13W
08/26/2016  M0.50 INCH       RAWLINS            KS   TRAINED SPOTTER

&&

BWARREN
Local storm report, Aug 26, 8:04 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
704 PM MDT FRI AUG 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     HAIL             HERNDON                 39.91N 100.79W
08/26/2016  E1.75 INCH       RAWLINS            KS   TRAINED SPOTTER

            WINDOWS BROKEN FROM WIND DRIVEN HAIL.

&&

BWARREN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:13 PM CDTSevere Thunderstorm WarningGLDWallace32 min
Aug 26, 7:14 PM CDTSevere Thunderstorm WarningGLDRawlins46 min
Aug 26, 7:44 PM CDTSpecial Weather StatementGLDWallace46 min
Aug 26, 7:50 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins40 min
Aug 26, 8:00 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace, Wichita45 min
Aug 26, 9:14 PM CDTSpecial Weather StatementGLDNorton46 min
Aug 26, 9:19 PM CDTSevere Thunderstorm WarningGLDNorton41 min
Aug 26, 9:24 PM CDTSpecial Weather StatementGLDSheridan51 min
Aug 26, 9:46 PM CDTFlash Flood WarningGLDDecatur, Norton3 hr
Aug 27, 4:35 AM CDTDense Fog AdvisoryGLDCheyenne, Greeley, Logan, Rawlins, Sherman, Thomas and 1 more7 hr
Aug 27, 5:45 PM CDTSevere Thunderstorm WarningGLDWallace45 min
Aug 27, 6:32 PM CDTSevere Thunderstorm WarningGLDWallace43 min
Aug 27, 6:35 PM CDTSevere Thunderstorm WarningGLDWichita40 min

Nearby

Flash Flood Warnings in Kansas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.